Alert archive / Minnesota / Wind Chill Advisories in 2008
Wind Chill Advisory 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 14, 2008, 9:46 PM CST for 9 counties in Minnesota; 9 counties in North Dakota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2008, 9:46 PM CST (03:46 UTC)
- Expired
- Jan 15, 2008, 8:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFGF 150346 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 946 PM CST MON JAN 14 2008 ...WIND CHILLS TO 30 BELOW ZERO OVERNIGHT... MNZ001>005-007-008-013>015-029-NDZ007-008-016-026-027-029-030-039- 053-054-151400- /O.NEW.KFGF.WC.Y.0004.080115T0346Z-080115T1400Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-WILKIN-CAVALIER-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE... LANGDON...CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY... MAYVILLE...FARGO...WAHPETON...ADAMS 946 PM CST MON JAN 14 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST TUESDAY. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 10 TO 20 MPH LATE TONIGHT AND INTO TOMORROW MORNING. THIS WILL CAUSE WIND CHILL VALUES OF 25 TO 30 DEGREES BELOW ZERO. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ KK/DR
2 follow-up statements
000 WWUS43 KFGF 151130 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 529 AM CST TUE JAN 15 2008 ...WIND CHILLS TO 30 BELOW WILL CONTINUE THROUGH EARLY MORNING... MNZ001>005-007-008-013>015-029-NDZ007-008-016-026-027-029-030-039- 053-054-151400- /O.CON.KFGF.WC.Y.0004.000000T0000Z-080115T1400Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-WILKIN-CAVALIER-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE... LANGDON...CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY... MAYVILLE...FARGO...WAHPETON...ADAMS 529 AM CST TUE JAN 15 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING. SOUTH TO SOUTHEAST WINDS AT 10 TO 20 MPH COMBINED WITH TEMPERATURES BELOW ZERO WILL CAUSE WIND CHILL VALUES OF 25 TO 30 DEGREES BELOW ZERO. TEMPERATURES WILL INCREASE THIS MORNING AND WINDS CHILLS WILL RISE ABOVE THE ADVISORY LEVELS. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ JK
000 WWUS43 KFGF 151351 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 751 AM CST TUE JAN 15 2008 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM THIS MORNING... .SOUTHERLY WINDS OVERNIGHT HAVE CAUSED TEMPERATURES TO WARM AND WIND CHILLS TO RISE ABOVE ADVISORY CRITERIA...THUS ALLOWING THE ADVISORY TO EXPIRE AT 8 AM. MNZ001>005-007-008-013>015-029-NDZ007-008-016-026-027-029-030-039- 053-054-151500- /O.EXP.KFGF.WC.Y.0004.000000T0000Z-080115T1400Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-WILKIN-CAVALIER-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE... LANGDON...CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY... MAYVILLE...FARGO...WAHPETON...ADAMS 751 AM CST TUE JAN 15 2008 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING. SOUTHERLY WINDS OVERNIGHT HAVE CAUSED TEMPERATURES TO WARM CAUSING WIND CHILLS TO RISE ABOVE ADVISORY CRITERIA. $$ KAISER
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 8:11 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 14, 8:11 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 811 PM CST MON JAN 14 2008 .UPDATE... UPDATED EARLIER THIS EVENING TO LOWER TEMPERATURES. SFC RIDGE WAS LOCATED NR A INL-AXN LINE AND MOVING EAST BUT WINDS JUST WEST OF RIDGE AXIS STILL LIGHT AND SKIES CLEAR BACK TO THE RED RIVER VALLEY SO TEMPS HAVE FALLEN FAST IN THE MN TREE COUNTRY WITH MANY SITES IN THE -8 TO -14F RANGE AT 02Z. EXPECT LOWS GENERALLY IN THE -13 TO -18F RANGE BY 06Z THEN STEADISH OVERNIGHT OR RISING LATE. THE RED RIVER VALLEY SAW THE COLDEST HIGH TEMPS MONDAY AND A FALL OF ONLY A DEGREE OR TWO IS EXPECTED THIS EVENING BEFORE RISING TO NR ZERO BY MORNING. FAR WRN FCST AREA DVL-VALLEY CITY HAVE SHOWN NRLY STEADY TEMPS...AND WILL PROBABLY SEE RISING TEMPS OVERNIGHT AS SOUTH-SOUTHEAST WINDS INCREASE TO 10-15 KTS. UPDATED TEMP CURVE AND MIN TEMPS OVERNIGHT TO REFLECT IDEAS ABOVE. ALSO BACKED OFF ON -SN CHANCES TUES AFTN FOR ALL BUT DVL REGION AS MODELS INDICATE MAIN SNOW THREAT NOT TIL AFTER 00Z IN THE VALLEY. && .SHORT TERM... .LONG TERM... && .PREV DISCUSSION... /ISSUED 301 PM CST MON JAN 14 2008/ SHORT TERM... 19Z SURFACE ANALYSIS DEPICTED SURFACE RIDGE AXIS STILL OVER THE RED RIVER VALLEY WITH ONLY WEAK PRESSURE RISES NOTED DOWNSTREAM OF HIGH. LATEST WATER VAPOR IMAGERY INDICATED POSITIVE PHASE OF PNA WITH NW FLOW ALOFT DIVING INTO BASE OF MEAN 500MB TROUGH OVER THE CENTRAL GREAT LAKES. EXAMINATION OF OBS NETWORK AND SATELLITE IMAGERY SHOWED BAND OF STRATUS FROM MINOT SOUTH INTO CENTRAL NEBRASKA WHILE MID AND HIGH LEVEL MOISTURE WAS RIDING OVER THE TOP OF UPPER LEVEL RIDGE I.E. SASK PROVINCE SOUTH INTO MONTANA. MAIN FORECAST CHALLENGE CONCERNS TEMPERATURE TRENDS AND PERIODIC POP CHANCES WITH FAST TRANSITIONAL NORTHWEST FLOW ALOFT. FOR TNGT EXPECT SURFACE HIGH TO SHIFT EAST OF CWFA WITH RESULTANT RETURN FLOW I.E. WAA PROFILE TAKING SHAPE ESPECIALLY FROM THE RED RIVER VALLEY WEST. BASED ON THIS FEEL COLDEST TEMPERATURES SHOULD BE ACROSS EASTERN PORTION OF CWFA ALONG WITH STRONGEST MERCURY DESCENT BEFORE MIDNIGHT THEN EXPECT STEADY OR SLOWLY RISING TEMPERATURES IN RESPONSE TO WAA AND ARRIVAL OF CLOUDS. ON TUESDAY NEXT COLD FRONT TRAVERSES CWFA WITH A PERIOD OF SNOW SHOWERS AND FALLING AFTERNOON TEMPERATURES. SNOW EVENT WILL BE MINOR IN NATURE WITH AMOUNTS LESS THAN INCH ANTICIPATED. IN WAKE OF FRONT WEDNESDAY MORNING LOOKING VERY COLD AS NEXT SURFACE RIDGE BUILDS OVER REGION WITH POTENTIAL FOR GOOD RADITIONAL COOLING CONDITIONS WITH MERCURY DROPPING LIKE A ROCK WITH READINGS FALLING AOB -20F ACROSS THE NORTHERN PORTION OF CWFA. UNSETTLED WEATHER PATTERN SHOULD CONTINUE ON THURSDAY AS FAIRLY POTENT ALBERTA CLIPPER TYPE SYSTEM DROPS SOUTHEAST TO NEAR JAMESTOWN BY THURSDAY EVENING. THIS FEATURE SHOULD ONCE AGAIN BRING TO THE CWFA ANOTHER PERIOD OF SNOW SHOWERS. ATTM APPEARS ACTIVITY SHOULD REACH THE DEVILS LAKE BASIN BY AFTN AND THEN POINTS EAST THURSDAY NIGHT. LONG TERM...(FRI-MON) LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT AT 500MB THROUGH THE WEEKEND...KEEPING THE AREA UNDER NW FLOW. THEREFORE...KEPT FORECAST CONSISTENCY...USING BLEND OF ECMWF AND GFS. 500MB TROF PASSES ON THU EVENING...AND AB CLIPPER QUICKLY PASSES THROUGH ON FRI...SO KEPT CHANCE OF SNOW IN FORECAST. ALSO HAVE THE POTENTIAL FOR STRONG NW WINDS BEHIND THE LOW...SO INCREASED WINDS. ACTIVE WEATHER PATTERN CONTINUES THROUGH REST OF EXTENDED FORECAST. HIGH PRESSURE KEEPS THE AREA DRY UNTIL SAT NIGHT. THEN...ANOTHER CLIPPER PASSES THROUGH...SO ADDED A CHANCE FOR LIGHT SNOW TO FORECAST FOR SAT NIGHT. ANOTHER SURFACE HIGH BUILDS IN FOR SUN AND MON...SO KEPT FORECAST DRY. AS FAR AS TEMPS...LOOK FOR TEMPERATURES TO REMAIN WELL BELOW NORMAL INTO NEXT WEEK. AVIATION... CI AND AC EXPECTED TO OVERSPREAD AREA TONIGHT WITH SC ARRIVING TUE AM. NO VSBY REDUCTIONS ANTICIPATED THROUGH THE NIGHT. WINDS WILL REMAIN LIGHT AND VARIABLE TIL AFTER MIDNIGHT AND THEN BECOME SOUTHERLY AND INCREASE TO AROUND 15 KTS AND GUSTY BY NOON ON TUE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Jan 14, 9:10 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 910 PM CST MON JAN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 910 PM CST MON JAN 14 2008 ...NEAR BLIZZARD CONDITIONS ARE POSSIBLE TUESDAY NIGHT...... LOW WIND CHILL TEMPERATURES ARE POSSIBLE FOR WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. WIND CHILLS AROUND 25 BELOW MAY OCCUR LATE TONIGHT OVER EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY AS SOUTH WINDS INCREASE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VISIBILITY PROBLEMS MAY OCCUR TUESDAY NIGHT INTO WEDNESDAY MAINLY OVER THE NORTHERN RED RIVER VALLEY. AN INCH OR TWO OF SNOW WILL BE POSSIBLE ACROSS NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. COMBINED WITH SOUTH WINDS AT 20 TO 30 MPH WHICH WILL SHIFT TO THE NORTHWEST AT 25 TO 35 MPH WILL CREATE BLOWING SNOW AND POOR VISIBILITIES ESPECIALLY IN RURAL AREAS. A COLD FRONT WILL MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA TUESDAY NIGHT AND WILL CREATE LIGHT SNOW IN THE NORTHERN RED RIVER VALLEY AND GUSTY NORTHWEST WINDS ACROSS ALL OF THE RED RIVER VALLEY. WIND CHILL TEMPERATURES ARE FORECAST TO FALL TO 25 TO 30 BELOW ZERO FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FOR WEDNESDAY NIGHT. ARCTIC AIR COMBINED WITH NORTHWEST WIND AROUND 10 MPH WILL PRODUCE LOW WIND CHILL TEMPERATURES FOR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES/RIDDLE
Nearby
Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in North Dakota, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.